Peer-reviewed article
Adverse drug reactions among children with tuberculosis in China: a multicentre study, 2017-2022.
Yiqing Zhou, Yu Kan, Ping Liu, Hongmei Xu, Juan Ma et al. ·
Summary
Written by AI, not yet AICS's view · claude-haiku-4-5-20251001This study examined adverse drug reactions in 482 children receiving tuberculosis treatment across 11 hospitals in China between 2017 and 2022. One in five children experienced adverse reactions, most commonly affecting the blood system or causing gastrointestinal problems, and these typically occurred during the intensive treatment phase and resolved quickly. Children with severe tuberculosis or those receiving multiple drug regimens faced higher risk of adverse reactions. The findings suggest that closer monitoring and safer treatment approaches are needed for children with tuberculosis in China.
Key points
- 19% of 482 children treated for tuberculosis reported adverse drug reactions (94 patients)
- Most common adverse reactions were blood system damage (24%) and gastrointestinal reactions (24%)
- Children with severe TB had 2.44 times higher odds of developing adverse reactions
- Children treated with HRZ(E) plus second-line drugs in the intensive phase had 3.70 times higher odds of adverse reactions
- Most adverse reactions occurred during the intensive treatment period and were short-lived
Limitations
The study describes the frequency and risk factors for adverse reactions but does not evaluate interventions to prevent or manage them, and does not provide information about long-term health outcomes or mortality related to these reactions.
Abstract
OBJECTIVE: Although tuberculosis (TB) treatment, if adequately taken and adhered to, is highly effective. To investigate the occurrence, frequency and related factors of adverse drug reactions (ADRs) during anti-TB treatment in children in China. METHODS: We conducted a multicentre study and collected data from 11 representative paediatric specialists and general hospitals offering anti-TB treatment. The outcome of interest was the occurrence of any ADRs. Multivariable logistic regression was performed to explore factors associated with ADRs and to identify groups at high-risk for ADRs. RESULTS: In total, 482 patients were enrolled; of whom, 94 (19%) reported an ADR. The most common ADRs were blood system damage (24%) and gastrointestinal reactions (24%). Most ADRs occurred within the intensive treatment period and were of short duration. Children with severe TB or those treated with HRZ(E) + second-line drugs in the intensive phase were at higher odds of developing ADRs (OR = 2.44, 95% CI: 1.36-4.39, p = 0.003; OR = 3.70, 95% CI: 2.01-6.81, p < 0.001, respectively). CONCLUSIONS: ADRs are prevalent in Chinese paediatric TB patients, predominantly haematological or gastrointestinal, transient during the intensive phase. Severe disease and HRZ(E) + second-line regimens confer elevated risk, necessitating targeted surveillance and optimized paediatric therapies balancing efficacy and safety.